Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS San Diego, CA

March 12, 2020San Diego County, California

NWS San Diego, CA issued this flash flood warning at Mar 12, 2020, 11:54 AM PDT for San Diego County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2020, 11:54 AM PDT (18:54 UTC)
Expired
Mar 12, 2020, 3:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 70 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 1:24 PM PDTFLASH FLOOD13 E Borrego Springs, CA2.5 FEET OF WATER OVER ROADWAY REPORTED BY CALTRANS AND HIGHWAY PATROL ON S22 BORREGO TO SALTON SEAWAY.
Mar 12, 2:10 PM PDTHEAVY RAIN 2.47 Se Borrego Springs, CABORREGO AIR RANCH - WE HAVE RECEIVED OVER 2.4 + INCHES OF RAIN TODAY. STILL RAINING STEADY AT ABOUT .10 PER HOUR. LOT OF WATER ON ROADS AND YARDS. IN GROUND POOL OVERFLOWED AGAIN, DRAINED SOME MORE WATER OUT WHEN THE POWER CAME BACK ON. I THINK THAT MAY BE THE
Mar 12, 2:26 PM PDTFLOOD14 E Borrego Springs, CAVEHICLE STUCK IN MUD AND RUNNING WASH PER HIGHWAY PATROL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WGUS56 KSGX 121854
FFWSGX
CAC073-122200-
/O.NEW.KSGX.FF.W.0001.200312T1854Z-200312T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1154 AM PDT Thu Mar 12 2020

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Eastern San Diego County in southwestern California...

* Until 300 PM PDT.

* At 1150 AM PDT, NWS doppler radar indicated showers and isolated 
  thunderstorms producing heavy rain across the San Diego deserts 
  including Borrego Springs. warned area. Flash flooding is expected 
  to begin shortly due to rainfall rates of up to 0.50 inches per 
  hour. This region has already received 0.5 to 0.7 inches of rain 
  from earlier showers. 

* Some locations that will experience flooding include...
  Borrego Springs, Hwy 78 Between Banner And S2, I-8 Between Pine
  Valley And Boulevard, I-8 Between Boulevard And Imperial County
  Line, Hwy 78 Between S2 And Borrego Springs Rd, Mount Laguna, Hwy
  78 Between Borrego Springs Rd And Ocotillo Wells, Cuyamaca Rancho
  State Park, Hwy S2 Between Shelter Valley And Agua Caliente and Hwy
  S22 Between Borrego Springs And Imperial County Line.

LAT...LON 3262 11613 3259 11650 3342 11660 3342 11610

$$

Tardy
1 follow-up statement
941 
WGUS76 KSGX 122104
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
204 PM PDT Thu Mar 12 2020

CAC073-122200-
/O.CON.KSGX.FF.W.0001.000000T0000Z-200312T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
204 PM PDT Thu Mar 12 2020

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
EASTERN SAN DIEGO COUNTY...

At 159 PM PDT excessive rain has caused flash flooding in the deserts
of the warned area. Rainfall in Borrego Springs and south to 
Canebrake is 1 to 2 inches in the past 8 hours. Highway reports of 
3 feet of water on the S22 roadway. Travel in this region will 
remain dangerous with numerous flooded areas and swift moving water. 
Large boulders have been reported on the I-8 near the Imperial 
County line.

Rainfall is tapering off at 2 pm but additional showers are still 
expected this afternoon.

Locations impacted include...
Borrego Springs, Hwy 78 Between Banner And S2, I-8 Between Pine
Valley And Boulevard, I-8 Between Boulevard And Imperial County Line,
Hwy 78 Between S2 And Borrego Springs Rd, Mount Laguna, Hwy 78
Between Borrego Springs Rd And Ocotillo Wells, Cuyamaca Rancho State
Park, Hwy S2 Between Shelter Valley And Agua Caliente and Hwy S22
Between Borrego Springs And Imperial County Line.

LAT...LON 3262 11613 3259 11650 3342 11660 3342 11610

$$

Tardy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 9:36 AM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 12, 9:36 AM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
936 AM PDT Thu Mar 12 2020

.SYNOPSIS...
Showers will continue across most of the region through Friday
as a low pressure system moves inland over Southern California.
There will also be a slight chance for thunderstorms this
afternoon and evening. Locally heavy rainfall is possible,
especially this afternoon into this evening. There will be a
slight chance of showers over the weekend, mostly along and west
of the mountains during the nights and mornings. A cold, slow
moving low pressure system from the north will bring increasing
chances for precipitation for Monday and Tuesday with showers
continuing into Wednesday and possibly Thursday. Snow levels will
be lower next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The low pressure system remains to our southwest and continues to
transport moisture from the tropics, producing numerous showers
over SoCal this morning. The southerly flow aloft is spreading the
precip north and west. Significant amounts have been reported so
far in San Diego County with lesser amounts farther north.

The low is just beginning to move northeast and will move across
SoCal through tonight, becoming an open wave over AZ/UT by Friday
morning. As the low transitions, it will continue to bring rain
and showers to the region through Friday morning. There will be a
slight chance for thunderstorms as well later this morning through
this evening as colder air moves in aloft and conditions become
more unstable. Widespread heavy rainfall is possible for portions
of the mountains and deserts, and the Inland Empire, especially
for this afternoon into this evening. The possibility of locally
heavy rainfall will continue into Friday morning for southwestern
San Bernardino County and possibly the Riverside County mountains.

The snow level will be mostly above 7000 feet today, but could
fall to near 6000 feet Friday. However, most of the precip will
fall before the snow levels get down to 6000 ft. Some mountain
locations over 7500 feet could get substantial snowfall, perhaps
over one foot.

A slight chance of showers will continue over the weekend, mostly
along and west of the mountains during the nights and mornings.
Although only small additional accumulations are likely.

A cold, slow moving low pressure system from the north will be
centered off the northern California coast on Monday and the
central California coast on Tuesday, and somewhere near Point
Conception on Wednesday, moving inland on Thursday.

This will bring increasing chances for precipitation for late
Monday into Tuesday with periods of showers continuing into
Wednesday and possibly Thursday. Snow levels will lower to around
5500 feet Monday afternoon, 4000 feet Tuesday, and 2500 to 3500
feet Tuesday night and early Wednesday.

&&

.AVIATION...
121600Z...-SHRA will continue this morning across most areas, with
SCT-BKN low cloud bases between 1000-3000 feet MSL. VIS will lower
to 1-3 SM in areas of RA. Periods of +RA and isolated TSRA possible
in the afternoon and evening, especially in the mountains, deserts
and portions of the Inland Empire. Mountains will be obscured at
times through early Friday. Conditions will improve Friday
afternoon.

&&

.MARINE...
Isolated thunderstorms are possible today over the coastal waters.
Otherwise, no marine weather hazards are expected through Monday.

&&

.BEACHES...
Isolated thunderstorms are possible across the beaches today.

&&

.HYDROLOGY...
The low pressure system to our southwest will spread moisture from
the tropics northwestward across southern California today.
Showers will spread northward across the area into the
afternoon, tapering off over San Diego County this afternoon and
evening. Rainfall could be heavy at times, especially this
afternoon into this evening. There is also a chance for
thunderstorms, mainly for this afternoon. The heaviest rainfall is
expected across the mountains of San Bernardino and Riverside
Counties and adjacent areas, especially for this afternoon into
this evening. Rainfall of one half inch per hour is possible, but
could be locally greater with thunderstorms and where a series of
stronger showers tracks across the same area. Some heavier
rainfall could continue into Friday morning in southwestern San
Bernardino, but with lower confidence in the placement and
possibility of occurrence. Most channels are expected to have
significant flows and the San Diego river gage at Fashion Valley
will register significant rises but is not expected to reach
monitor stage at this time.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from noon PDT today through Friday morning for
     Apple and Lucerne Valleys-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Gorgonio Pass Near
     Banning.

     Flash Flood Watch from noon PDT today through this evening for
     Coachella Valley-San Diego County Deserts-San Diego County
     Mountains.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE/BEACHES...JJT

In the hours before

Local storm report, Mar 12, 9:08 AM PDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
908 AM PDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            2 NW EL CAJON           32.83N 116.99W
03/10/2020                   SAN DIEGO          CA   BROADCAST MEDIA

            BETWEEN 6PM AND 8PM ON MARCH 10TH, HEAVY
            RAIN IN EL CAJON AND SANTEE WAS OBSERVED. A
            VEHICLE WAS TRAVELING ON I-8 WESTBOUND WHEN
            IT CRASHED INTO FORRESTER CREEK CANAL NEAR
            FIRST STREET AND NARANCA AVENUE IN EL CAJON.
            AS THEY WERE TRYING TO ESCAPE, ONE OF THE
            PASSENGERS GOT CAUGHT IN THE FAST-MOVING
            CANAL AND WAS SWEPT MILES AWAY. THE PERSON
            WAS LOCATED ABOUT 5 MILES DOWN FORRESTER
            CREEK NEAR PROSPECT STREET IN SANTEE. WHEN
            PULLED FROM THE WATER, THE INDIVIDUAL WAS
            ALIVE BUT UNCONSCIOUS, BUT WAS LATER
            PRONOUNCED DEAD AT THE HOSPITAL.

&&

SC
Local storm report, Mar 12, 11:14 AM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1114 AM PDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     FLOOD            2 N BONITA              32.70N 117.01W
03/12/2020                   SAN DIEGO          CA   BROADCAST MEDIA

            FLOODED ROAD. AREA HAS RECEIVED 0.50-0.60
            INCHES OF RAIN OVER PAST 6 HOURS.

&&

CO
Local storm report, Mar 12, 11:18 AM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1118 AM PDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     DEBRIS FLOW      8 S BORREGO SPRINGS     33.14N 116.38W
03/12/2020                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            4-5 BOULDERS BLOCKING SOUTH BOUND LANE. AREA
            HAS SEEN ABOUT AN INCH OF RAIN OVER PAST 6
            HOURS.

&&

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 10:01 AM PDTAreal Flood AdvisorySGXRiverside, San Diego6 hr
Mar 12, 10:39 AM PDTAreal Flood AdvisorySGXOrange, Riverside, San Diego3 hr
Mar 12, 12:31 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino6 hr
Mar 12, 12:59 PM PDTFlash Flood WarningSGXRiverside3 hr
Mar 12, 2:22 PM PDTFlash Flood WarningSGXOrange, Riverside, San Bernardino3 hr
Mar 12, 2:50 PM PDTAreal Flood AdvisorySGXSan Bernardino5 hr
Mar 12, 3:43 PM PDTWinter Weather AdvisorySGXRiverside, San Bernardino17 hr
Mar 12, 4:51 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.